BACK

What is the COVID-19 arm rash?

This article was published on
March 25, 2021

This explainer is more than 90 days old. Some of the information might be out of date or no longer relevant. Browse our homepage for up to date content or request information about a specific topic from our team of scientists.

The COVID-19 arm rash is a side effect from the vaccine that can cause an itchy or painful rash on the arms of people who have received a vaccine. The rash is harmless and tends to go away within a few days but can be treated with histamine medication or some pain medication if symptoms persist.

The COVID-19 arm rash is a side effect from the vaccine that can cause an itchy or painful rash on the arms of people who have received a vaccine. The rash is harmless and tends to go away within a few days but can be treated with histamine medication or some pain medication if symptoms persist.

Publication

What our experts say

One side effect that has been reported in people who have received a COVID-19 vaccine is "COVID arm," a red, swollen, itchy, or painful rash on their arm where they were given their injection. The rash is not dangerous and usually forms a few days to just over a week after a person's first shot and can vary in size from small to covering much of the upper arm. Over time the rash disappears but can be uncomfortable for a few days. These injection site rashes may be treated with topical steroids and oral histamines for itchiness or pain medication such as acetaminophen or non-steroidal anti-inflammatory drugs. As this is not an infection but a reaction to the vaccine, antibiotics should not be taken but cold compresses are recommended for soreness at the injection site on the arm. It is important to note that phase three clinical trials for the Modern mRNA vaccine showed "delayed skin hypersensitivity" in some of its study participants, so these events are not completely unexpected. Additionally, over 84% of participants demonstrated immediate injection-site reactions after receiving their first dose. These reactions are likely to improve after a few days. People who experience "COVID arm" after receiving their first shot should still get their second vaccine injections at the appropriate time, if required. It is recommended that people who have experienced this reaction inform their vaccination provider and receive the injection in the opposite arm.

Context and background

As more people around the world begin to receive COVID-19 vaccines, there have been more reported cases of side effects, including "COVID arm." Pain at the place on your arm where you received the injection is a normal reaction and occurs in the majority of vaccine recipients. However, for patients that experience this skin reaction, they may be alarmed due to the itching sensation and red coloration that may occur over a large part of their upper arm. Experts have noted that vaccine reactions may be a good indication that a person's immune system is responding to the vaccine in the desired way.

Resources

  1. What to Do if You Have an Allergic Reaction After Getting A COVID-19 Vaccine (United States Centers for Disease Control & Prevention)
  2. Moderna COVID-19 Vaccine (ID Society)
  3. “COVID arm”: A reaction to the Moderna vaccine (American Academy of Dermatology)
  4. MGH researchers call for greater awareness of delayed skin reactions after Moderna COVID-19 vaccine (Mass General)

Media briefing

Media Release

Expert Comments: 

No items found.

Q&A

No items found.